Texas, 2011Damaging Wind in Texas, March 4, 2011
March 4, 2011 · NWS LUB · 1 event in 1 county or zone
A complex of thunderstorms developed over the plains of eastern New Mexico late in the day on the 4th and moved southeastward over the western and central South Plains of west Texas during the evening hours. The storms, occasionally accompanied by cloud-to-ground lightning, produced at least one localized severe wind gust in Lubbock County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed over the plains of eastern New Mexico late in the day on the 4th and moved southeastward over the western and central South Plains of west Texas during the evening hours. The storms, occasionally accompanied by cloud-to-ground lightning, produced at least one localized severe wind gust in Lubbock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 4, 7:31 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 4, 7:31 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CST FRI MAR 4 2011
.UPDATE...
UPDATED TO ADD ISOLATED THUNDERSTORMS OVER WESTERN BORDER ZONES
FOR THE REMAINDER OF THE EVENING. MODEST REFLECTIVITY CORES UP TO
50 DBZ NEAR CLOVIS WITH EVEN BETTER ORGANIZED CONVECTION CURRENTLY
NEAR TUCUMCARI AS UPPER LOW ROTATES SOUTHEAST TOWARDS THE TEXAS
SOUTH PLAINS REGION. SHOWERS HAVING CONSIDERABLE DIFFICULTY
SATURATING LOWER LEVEL DRY LAYERS FURTHER EAST OVER THE EXTREME SOUTH
CENTRAL PANHANDLE...BUT EXPECT WITH TIME AT LEAST A FEW SHOWERS
WILL MAKE IT FURTHER EAST TONIGHT. TEMPERATURES...MEANWHILE...NOT
COOLING VERY QUICKLY THIS EVENING. COLDER AIR STILL FURTHER NORTH
OVER THE NORTHWESTERN PANHANDLE AND NORTHEAST NEW MEXICO. RMCQUEEN
&&
.PREV DISCUSSION... /ISSUED 540 PM CST FRI MAR 4 2011/
AVIATION...
WINDS WILL REMAIN BREEZY OUT OF THE NORTH AT BOTH TAF SITES
THROUGH THE EVENING AND OVERNIGHT HOURS WITH A SECONDARY COLD
FRONTAL PUSH. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES
WILL BRING A CHANCE OF RAIN SHOWERS TO BOTH TAF SITES THOUGH
CONFIDENCE IS HIGHER WITH THIS OCCURRENCE AT KLBB THAN AT KCDS.
CIGS WILL LIKELY BECOME MVFR AT KLBB AFTER MIDNIGHT WITH POSSIBLE
UPPER END IFR CONDITIONS. DO NOT EXPECT MUCH OF A RESTRICTION TO
THE VISBYS WITH THE RAIN. AND DO NOT EXPECT RESTRICTIONS AT THE
KCDS TERMINAL. WINDS WILL BEGIN TO DIMINISH ON SATURDAY AFTERNOON.
PREV DISCUSSION... /ISSUED 302 PM CST FRI MAR 4 2011/
SHORT TERM...
IN THE WAKE OF A COLD FRONT THAT PUSHED THROUGH THE REGION THIS
MORNING...GUSTY NORTHERLY WINDS HAVE PREVAILED ACROSS THE AREA
TODAY. STILL...WITH ABUNDANT SUNSHINE...TEMPERATURES HAVE WARMED
INTO THE 60S TO LOW 70S AREA-WIDE BY MID AFTERNOON. DESPITE THE BRISK
WINDS...WITH TEMPERATURES GENERALLY RUNNING 10-15 DEGREES COOLER
THAN YESTERDAY...RH VALUES HAVE REMAINED ABOVE CRITICAL LEVELS
TODAY. THE DRIEST CONDITIONS HAVE BEEN ACROSS THE FAR
WESTERN/SOUTHWESTERN SOUTH PLAINS WHERE RH VALUES HAVE FALLEN INTO
THE 15-20 PERCENT RANGE...WHILE MOST OTHER LOCATIONS HAVE REMAINED
BETWEEN 20-30 PERCENT. A RANG-ELAND FIRE DANGER STATEMENT REMAINS IN
EFFECT FOR THE FAR SOUTHWESTERN ZONES FOR ANOTHER COUPLE OF HOURS
GIVEN THE EXTREMELY DRY FUELS...BORDERLINE CRITICAL RH VALUES...AND
BREEZY CONDITIONS. THESE ELEVATED CONDITIONS WILL DIMINISH ONCE DUSK
ARRIVES.
OVERNIGHT...A POSITIVELY TILTED UPPER-LEVEL TROUGH WILL CONTINUE TO
SHOVE EASTWARD OUT NEW MEXICO...DRIVING ANOTHER FRONTAL PUSH THROUGH
THE AREA. MODELS HAVE CONSTANTLY SHOWN PRECIPITATION SIGNALS ALONG
AND IN WAKE OF THIS FRONTAL SURGE WITH ONLY MINOR TIMING
DIFFERENCES. LOWERING CLOUD DECKS AND LIGHT SHOWERS ARE EXPECTED TO
MOVE INTO THE NORTHWESTERN ZONES LATER THIS EVENING AND PUSH
SOUTHWARD THROUGH THE ENTIRE REGION OVERNIGHT. THE BEST CHANCES FOR
ACCUMULATING PRECIPITATION WILL BE ACROSS THE EXTREME SOUTHWESTERN
PANHANDLE AND NORTHERN SOUTH PLAINS...BUT AT LEAST A SLIGHT CHANCE
WILL EXIST ACROSS THE ENTIRE REGION. ALONG AND BEHIND THE FRONTAL
PASSAGE...BREEZY NORTHERLY WINDS ARE EXPECTED WHICH WILL ENHANCE THE
ADVECTION OF COLDER AIR INTO THE AREA. DEPENDING ON THE TIMING OF
THIS PRECIPITATION...THE POTENTIAL FOR SOME LIGHT SNOW TO MIX WITH
THE RAIN EXISTS...ESPECIALLY ACROSS THE FAR NORTHWESTERN ZONES WHERE
TEMPERATURES ARE EXPECTED TO BE COLDEST. THE NAM-12 PARTICULARLY
SUPPORTS THIS THINKING AS 850 MB TEMPERATURES FALL A DEGREE OR TWO
BELOW FREEZING DURING THIS TIME. THUS...HAVE ADDED A MIX OF RAIN AND
SNOW TO THE GRIDS AFTER 06Z TO REFLECT THIS THINKING.
AFTER 12Z...THE PRECIPITATION WILL TAPER OFF AND DRY...COOL AND
BREEZY CONDITIONS WILL PREVAIL DURING THE DAY. GIVEN THE COOL AIR
THAT WILL HAVE FILTERED INTO THE REGION...HIGHS TOMORROW ARE ONLY
EXPECTED TO PEAK IN THE 50S.
LONG TERM...
WIND AND FIRE WEATHER CONCERNS ON TUESDAY THE FOCUS OF THIS FCST
CYCLE. CLOSED MID AND UPPER LEVEL CIRCULATION TO EJECT ONTO THE
CNTL HIGH PLAINS WHILE A 85-90 KT 500 MB JET MOVES ACROSS THE SRN
HIGH PLAINS. THAT COMBINATION WITH DEEP...EFFICIENT MIXING WILL
SET THE STAGE FOR 30 KT WINDS AND RH BELOW 15 PCT. ATTM THIS SETUP
DOES NOT LOOK AS STRONG AS THE ONE THAT AFFECTED THE AREA
SUNDAY...ALTHOUGH TRENDS WILL NEED TO BE WATCHED.
OTHERWISE A PROGRESSIVE UPPER PATTERN CAN BE EXPECTED THROUGH THE
PERIOD AND GENERALLY LOW AMPLITUDE OTHER THAN THE AFOREMENTIONED
CLOSED LOW AND THE UPPER RIDGING TO ITS WEST. THAT RIDGING WILL
HELP KEEP COOL AIR IN BEHIND THE DEPARTING UPPER LOW TUESDAY AND
EVEN SOME INTO WEDNESDAY BEFORE FLATTENING FLOW ALOFT AND
SOUTHERLY LOW LEVEL FLOW RESULT IN TEMPS PUSHING 70 ONCE AGAIN BY
FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 30 53 27 66 33 / 30 0 0 0 0
TULIA 32 55 25 64 33 / 30 10 0 0 0
PLAINVIEW 33 55 26 65 34 / 20 10 0 0 0
LEVELLAND 35 57 27 67 35 / 20 10 0 0 0
LUBBOCK 36 57 28 67 36 / 20 10 0 0 0
DENVER CITY 36 58 29 67 37 / 20 10 0 0 0
BROWNFIELD 36 58 27 66 35 / 20 10 0 0 0
CHILDRESS 36 58 29 65 36 / 20 10 0 0 0
SPUR 37 59 30 66 36 / 20 10 0 0 0
ASPERMONT 38 59 30 67 38 / 20 10 0 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/99
Hazardous weather outlook, Mar 4, 6:38 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CST FRI MAR 4 2011
TXZ021>044-060045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
638 PM CST FRI MAR 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ELEVATED TO CRITICAL FIRE WEATHER WILL BE POSSIBLE EARLY NEXT
WEEK...POSSIBLY AS EARLY AS MONDAY. DANGEROUS WILDFIRE CONDITIONS
ARE POSSIBLE TUESDAY AS STRONG WESTERLY WINDS AND BLOWING DUST IMPACT
THE AREA.
In the hours before
Special weather statement, Mar 4, 8:49 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CST FRI MAR 4 2011
TXZ021-050315-
PARMER-
849 PM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...
AT 842 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL CURRY COUNTY...MOVING SOUTHEAST
AT 25 MPH. THIS THUNDERSTORM WILL MOVE TO NEAR RHEA AND BOVINA.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND OCCASIONAL
CLOUD TO GROUND LIGHTNING...SHOULD BE EXPECTED WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Thunderstorm Wind, Lubbock
- When
- March 4, 9:40 PM CST
- Where
- Lubbock County, Reese Vlg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.600, -102.020
The Texas Tech University West Texas Mesonet site at Reese Center recorded a 60 mph thunderstorm wind gust at 21:40 CST. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, March 4, 20111 injured · 6 events
- Flash Flood and Hail in Missouri, March 4, 20111.75 in hail · 13 events
- Flash Flooding in Missouri, March 4, 20116 events
- Flash Flood and Heavy Rain in Louisiana, March 4, 20113 events
- Hail and Damaging Wind in Arkansas, March 4, 20111 in hail · 3 events
- Hail in Missouri, March 4, 20110.88 in hail · 2 events
- Flash Flood and Hail in Tennessee, March 4 to 5, 20110.75 in hail · 2 events
- Flooding in Illinois, March 4 to 5, 20112 events
- Hail in Kansas, March 4, 20110.75 in hail · 1 event
- Hail in Kansas, March 4, 20110.88 in hail · 1 event
- Wildfire in Texas, March 4, 20111 event
- Hail in Arkansas, March 4, 20111 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278316.